Weaning Tamoxifen?

Last Modified: May 12, 2006

Question

Dear OncoLink "Ask The Experts,"

After 5 years on tamoxifen, my oncologist has told me that everything is fine now and to stop taking my Tamoxifen. I have been told to stop instantly, not gradually. Is this a good thing? What side effects am I likely to get by stopping instantly?

Answer

Nancy Zieber, RN, MSN, CRNP, Oncology/Hematology Nurse Practitioner, responds:

There is no downside of stopping tamoxifen quickly. It is one drug that does NOT need to be weaned. Some women do experience fatigue on tamoxifen, so if that was the case, you will likely have more energy once you stop taking it. You did not mention your age, but I will say that if you are premenopausal and below the age of 35 years (approximately) when you started tamoxifen, it is still possible to have your menses return.

Blogs

How to Find the Cancer Resources You Need - Brown Bag Web Chat
by OncoLink Editorial Team
June 15, 2011

Breaking news: Supreme Court votes to uphold Affordable Care Act Subsidies
by Christina Bach, MSW, LCSW, OSW-C
June 26, 2015

Related News

Minority patients more willing than whites to expend their financial resources to prolong life

Apr 27, 2011

Minority patients more willing than whites to expend their financial resources to prolong life


Magnetic resonance imaging not considered a good use of resources in study group of patients

Feb 15, 2010

Magnetic resonance imaging not considered a good use of resources in study group of patients


Bone mineral density test followed by selective alendronate found to improve resource use

May 20, 2010

Bone mineral density test followed by selective alendronate found to improve resource use